Illinois Journal of Mathematics

Polynomial time relatively computable triangular arrays for almost sure convergence

Vladimir Dobrić†, Patricia Garmirian, Marina Skyers, and Lee J. Stanley

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We start from a discrete random variable, O, defined on (0,1) and taking on 2M+1 values with equal probability—any member of a certain family whose simplest member is the Rademacher random variable (with domain (0,1)), whose constant value on (0,1/2) is 1. We create (via left-shifts) independent copies, Xi, of O and let Sn:=i=1nXi. We let Sn be the quantile of Sn. If O is Rademacher, the sequence {Sn} is the equiprobable random walk on Z with domain (0,1). In the general case, Sn follows a multinomial distribution and as O varies over the family, the resulting family of multinomial distributions is sufficiently rich to capture the full generality of situations where the Central Limit Theorem applies.

The X1,,Xn provide a representation of Sn that is strong in that their sum is equal to Sn pointwise. They represent Sn only in distribution. Are there strong representations of Sn? We establish the affirmative answer, and our proof gives a canonical bijection between, on the one hand, the set of all strong representations with the additional property of being trim and, on the other hand, the set of permutations, πn, of {0,,2n(M+1)1}, with the property that we call admissibility. Passing to sequences, {πn}, of admissible permutations, these provide a complete classification of trim, strong triangular array representations of the sequence {Sn}. We explicitly construct two sequences of admissible permutations which are polynomial time computable, relative to a function τ1O which embodies the complexity of O itself. The trim, strong triangular array representation corresponding to the second of these is as close as possible to the representation of {Sn} provided by the Xi.

Article information

Source
Illinois J. Math., Volume 63, Number 2 (2019), 219-257.

Dates
Received: 29 December 2016
Revised: 3 April 2019
First available in Project Euclid: 1 August 2019

Permanent link to this document
https://projecteuclid.org/euclid.ijm/1564646432

Digital Object Identifier
doi:10.1215/00192082-7768719

Mathematical Reviews number (MathSciNet)
MR3987496

Zentralblatt MATH identifier
07088306

Subjects
Primary: 60G50: Sums of independent random variables; random walks
Secondary: 60F15: Strong theorems 60F05: Central limit and other weak theorems 68Q15: Complexity classes (hierarchies, relations among complexity classes, etc.) [See also 03D15, 68Q17, 68Q19] 68Q17: Computational difficulty of problems (lower bounds, completeness, difficulty of approximation, etc.) [See also 68Q15] 68Q25: Analysis of algorithms and problem complexity [See also 68W40]

Citation

Dobrić†, Vladimir; Garmirian, Patricia; Skyers, Marina; Stanley, Lee J. Polynomial time relatively computable triangular arrays for almost sure convergence. Illinois J. Math. 63 (2019), no. 2, 219--257. doi:10.1215/00192082-7768719. https://projecteuclid.org/euclid.ijm/1564646432


Export citation

References

  • [1] P. W. Beame, S. A. Cook, and H. J. Hoover, Log depth circuits for division and related problems, SIAM J. Comput. 15 (1986), 994–1003.
  • [2] P. Berti, L. Pratelli, and P. Rigo, Skorohod representation theorem via disintegrations, Sankhya A 72 (2010), 208–220.
  • [3] P. Berti, L. Pratelli, and P. Rigo, A Skorohod representation theorem for uniform distance, Probab. Theory Related Fields 150, nos. 1–2 (2011), 321–335.
  • [4] S. Buss, personal communication, 2014.
  • [5] P. Clote and E. Kranakis, Boolean Functions and Computation Models, Springer, Berlin, Heidelberg, New York, 2002.
  • [6] G. Davie, The Borel–Cantelli lemmas, probability laws and Kolmogorov complexity, Ann. Probab. 28, no. 6 (2001), 1426–1434.
  • [7] V. Dobrić and P. Garmirian, A new direct proof of the Central Limit Theorem, Illinois J. Math. 61, nos. 3–4 (2017), 355–370.
  • [8] V. Dobrić, P. Garmirian, and L. J. Stanley, Polynomial time relatively computable triangular arrays in a multinomial setting, preprint, arXiv:1603.06006.
  • [9] V. Dobrić, M. Skyers, and L. J. Stanley, Polynomial time computable triangular arrays for almost sure convergence, preprint, arXiv:1603.04896.
  • [10] W. L. Fouché, The descriptive complexity of Brownian motion, Adv. Math. 155 (2000), 317–343.
  • [11] W. L. Fouché, Kolmogorov complexity and the geometry of Brownian motion, Math. Structures Comput. Sci. 25, no. 7 (2015), 1590–1606.
  • [12] P. M. Garmirian, The Central Limit Theorem and the estimation for the concentration of measure for fractional Brownian motion, Ph.D. dissertation, Lehigh University, 2013.
  • [13] W. Hesse, E. Allender, and D. A. M. Barrington, Uniform constant-depth threshold circuits for division and iterated multiplication. J. Comput. Syst. Sci. 65 (2002), 695–716.
  • [14] A. Khintchine, Über dyadische brüche. Math. Z. 18 (1923), 109–116.
  • [15] B. Kjos-Hanssen and A. Nerode, Effective dimension of points visited by Brownian motion, Theoret. Comput. Sci. 410, nos. 4–5, 347–354.
  • [16] B. Kjos-Hanssen, and T. Szabados, Kolmogorov complexity and strong approximation of Brownian motion, Proc. Amer. Math. Soc. 139 (2011), 3307–3316.
  • [17] A. Kolmogoroff, Über das gesetz des iterierten logarithmus, Math. Ann. 101 (1929), 126–135.
  • [18] A. Nerode, personal communication, 2014.
  • [19] The On-Line Encyclopedia of Integer Sequences, published electronically at http://oeis.org.
  • [20] C. H. Papadimitriou, Computational Complexity. Addison-Wesley, Reading, Massachusetts, 1994.
  • [21] A. V. Skorokhod, Limit theorems for stochastic processes, Theory Probab. Appl. 1 (1956), 261–290.
  • [22] M. Skyers, A tale of two sequences: a story of convergence, weak and almost sure, Ph.D. dissertation, Lehigh University, 2012.